Alert archive / California / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Apr 23, 1998, 4:27 PM PDT for Calaveras County, San Joaquin County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 1998, 4:27 PM PDT (23:27 UTC)
- Expired
- Apr 23, 1998, 5:10 PM PDT
- In force
- 43 min
- Issued by
- NWS Sacramento, CA
- Area
- Whole counties
Counties Calaveras County, CA, San Joaquin County, CA
The radar
The Sacramento radar (KDAX), 82 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:00 PM PDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 23, 3:00 PM PDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 300 PM PDT THU APR 23 1998 COLD FRONT MOVED THRU SAC VLY AROUND NOON. UPPER TROF TO MOVE THRU CWFA TNGT AND FRI. VORTMAX NR 40N/140W WL CAUSE SRN PART OF TROF TO LAG OFF SRN CA BUT EXPECT EFCTS MOST OF OUR AREA TO DECREASE MARKEDLY DURING THE DAY FRI. KEPT HIGH POPS TNGT BUT THIS MOSTLY FOR PCPN DURING THE EVENIG AND INDICATED SHOWERS DCRG DURING THE NIGHT. FOR FRI NGT ONLY CARRIED SLGT CHC PCPN IN SIERNEV. WEAK RIDGING TO FOLLOW TROF FOR DRY AND WARMER WEATHER OVER THE WEEKEND AND MOST OF NEXT WEEK. STG GRADIENTS ACROSS SIERNEV AS TROUGH APPROACHES AND REPORTS OF STG WINDS AT THE CREST SO WIND ADVISORY FOR HIGHER ELEVATIONS ISSUED EARLIER THIS AFTN. SHOWERS GENERALLY LIGHT BUT RADAR AND SPOTTER REPORTS NOW SHOWING SOME STGR CELLS WTH LOCALLY HEAVY RAIN REPORTED SRN SAC CO. ALSO HAD A REPORT OF A FUNNEL CLOUD IN SACRAMENTO WITHIN PAST HOUR AND LIGHTNING IN SCK. CHANCE OF THUNDERSTORMS THIS EVENING INCLUDED IN ALL ZONES. PAPPAS .STO...WIND ADVISORY THIS EVENING FOR WEST SLOPES OF NORTHERN SIERRA NEVADA BLU WB 035/045 037/054 039 778420 RBL BU 047/069 048/074 050 777300 SAC BU 048/070 047/075 050 777300
In the hours before
Special weather statement, Apr 23, 2:39 PM PDT, 1 hour 48 minutes before
CAZ017-300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 239 PM PDT THU APR 23 1998 ...REPORTS OF FUNNEL CLOUDS AND HEAVY SHOWERS IN SACRAMENTO... A PACIFIC WEATHER SYSTEM MOVING THOUGH CENTRAL CALIFORNIA THIS AFTERNOON HAS SPAWNED REPORTS OF FUNNEL CLOUDS IN THE CAPITAL CITY AREA. AT 230 PM PDT PUBLIC REPORTED A FUNNEL CLOUD NEAR FAIR OAKS AND J STREET...WITH TREES REPORTED BLOWN DOWN AT HOWE AND ENTERPRISE. THE STATION HYDROLOGIST ALSO REPORTED BRIEF HEAVY DOWNPOURS WERE FLOODING STREET CORNERS AS THESE SHOWERS MOVE NORTHEAST AT 20 MILES AN HOUR THROUGH THE CITY...AND WILL BE AFFECTING THE ROSEVILLE/ ROCKLAND AREA WITHIN THE HOUR. DOPPLER RADAR INDICATES A HEAVY RAINSHOWER IS OCCURRING A FEW MILES NORTH OF DOWNTOWN ELK GROVE AND IN A LINE FROM VACAVILLE TO WOODLAND. THESE SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OFF AND ON INTO THIS EVENING. Randy Hartley
Special weather statement, Apr 23, 2:39 PM PDT, 1 hour 48 minutes before
CAZ017-232240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 239 PM PDT THU APR 23 1998 ...REPORTS OF FUNNEL CLOUDS AND HEAVY SHOWERS IN SACRAMENTO... A PACIFIC WEATHER SYSTEM MOVING THOUGH CENTRAL CALIFORNIA THIS AFTERNOON HAS SPAWNED REPORTS OF FUNNEL CLOUDS IN THE CAPITAL CITY AREA. AT 230 PM PDT PUBLIC REPORTED A FUNNEL CLOUD NEAR FAIR OAKS AND J STREET...WITH TREES REPORTED BLOWN DOWN AT HOWE AND ENTERPRISE. THE STATION HYDROLOGIST ALSO REPORTED BRIEF HEAVY DOWNPOURS WERE FLOODING STREET CORNERS AS THESE SHOWERS MOVE NORTHEAST AT 20 MILES AN HOUR THROUGH THE CITY...AND WILL BE AFFECTING THE ROSEVILLE/ ROCKLAND AREA WITHIN THE HOUR. DOPPLER RADAR INDICATES A HEAVY RAINSHOWER IS OCCURRING A FEW MILES NORTH OF DOWNTOWN ELK GROVE AND IN A LINE FROM VACAVILLE TO WOODLAND. THESE SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OFF AND ON INTO THIS EVENING. Randy Hartley
Special weather statement, Apr 23, 2:39 PM PDT, 1 hour 48 minutes before
CAZ017-300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 239 PM PDT THU APR 23 1998 ...REPORTS OF FUNNEL CLOUDS AND HEAVY SHOWERS IN SACRAMENTO... A PACIFIC WEATHER SYSTEM MOVING THOUGH CENTRAL CALIFORNIA THIS AFTERNOON HAS SPAWNED REPORTS OF FUNNEL CLOUDS IN THE CAPITAL CITY AREA. AT 230 PM PDT PUBLIC REPORTED A FUNNEL CLOUD NEAR FAIR OAKS AND J STREET...WITH TREES REPORTED BLOWN DOWN AT HOWE AND ENTERPRISE. THE STATION HYDROLOGIST ALSO REPORTED BRIEF HEAVY DOWNPOURS WERE FLOODING STREET CORNERS AS THESE SHOWERS MOVE NORTHEAST AT 20 MILES AN HOUR THROUGH THE CITY...AND WILL BE AFFECTING THE ROSEVILLE/ ROCKLAND AREA WITHIN THE HOUR. DOPPLER RADAR INDICATES A HEAVY RAINSHOWER IS OCCURRING A FEW MILES NORTH OF DOWNTOWN ELK GROVE AND IN A LINE FROM VACAVILLE TO WOODLAND. THESE SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OFF AND ON INTO THIS EVENING. Randy Hartley
Special weather statement, Apr 23, 2:39 PM PDT, 1 hour 48 minutes before
CAZ017-232240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 239 PM PDT THU APR 23 1998 ...REPORTS OF FUNNEL CLOUDS AND HEAVY SHOWERS IN SACRAMENTO... A PACIFIC WEATHER SYSTEM MOVING THOUGH CENTRAL CALIFORNIA THIS AFTERNOON HAS SPAWNED REPORTS OF FUNNEL CLOUDS IN THE CAPITAL CITY AREA. AT 230 PM PDT PUBLIC REPORTED A FUNNEL CLOUD NEAR FAIR OAKS AND J STREET...WITH TREES REPORTED BLOWN DOWN AT HOWE AND ENTERPRISE. THE STATION HYDROLOGIST ALSO REPORTED BRIEF HEAVY DOWNPOURS WERE FLOODING STREET CORNERS AS THESE SHOWERS MOVE NORTHEAST AT 20 MILES AN HOUR THROUGH THE CITY...AND WILL BE AFFECTING THE ROSEVILLE/ ROCKLAND AREA WITHIN THE HOUR. DOPPLER RADAR INDICATES A HEAVY RAINSHOWER IS OCCURRING A FEW MILES NORTH OF DOWNTOWN ELK GROVE AND IN A LINE FROM VACAVILLE TO WOODLAND. THESE SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OFF AND ON INTO THIS EVENING. Randy Hartley
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:27 PM PDT | Flash Flood Warning | STO | Calaveras, San Joaquin | 43 min |
Nearby
Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.